The EMS Publishing House is now EMS Press and has its new home at ems.press.

Please find all EMS Press journals and articles on the new platform.

Revista Matemática Iberoamericana


Full-Text PDF (312 KB) | Metadata | Table of Contents | RMI summary
Online access to the full text of Revista Matemática Iberoamericana is restricted to the subscribers of the journal, who are encouraged to communicate their IP-address(es) to their agent or directly to the publisher at
subscriptions@ems-ph.org
Volume 34, Issue 2, 2018, pp. 879–904
DOI: 10.4171/RMI/1007

Published online: 2018-05-28

The variance conjecture on hyperplane projections of the $\ell_p^n$ balls

David Alonso[1] and Jesús Bastero[2]

(1) Universidad de Zaragoza, Spain
(2) Universidad de Zaragoza, Spain

We show that for any $1\leq p\leq\infty$, the family of random vectors uniformly distributed on hyperplane projections of the unit ball of $\ell_p^n$ verify the variance conjecture $$\mathrm {Var} |X|^2 \leq C \mathrm {max}_{\xi\in S^{n-1}}\mathbb E\langle X,\xi\rangle^2\, \mathbb E|X|^2,$$ where $C$ depends on $p$ but not on the dimension $n$ or the hyperplane. We will also show a general result relating the variance conjecture for a random vector uniformly distributed on an isotropic convex body and the variance conjecture for a random vector uniformly distributed on any Steiner symmetrization of it. As a consequence we will have that the class of random vectors uniformly distributed on any Steiner symmetrization of an $\ell_p^n$-ball verify the variance conjecture.

Keywords: Variance conjecture, hyperplane projections, log-concave random vectors, convex bodies

Alonso David, Bastero Jesús: The variance conjecture on hyperplane projections of the $\ell_p^n$ balls. Rev. Mat. Iberoam. 34 (2018), 879-904. doi: 10.4171/RMI/1007